Banana Bag -->Hives --> STEMI?

  1. Hi all,
    I am a relatively new nurse working on an acute psych unit. All of our patients are medically cleared before they come to us from the other floors, but the other night I ran into a situation with a new admission that has me confused and a little nervous.

    I was doing the admission on a 30something male, admitted for anxiety d/o and detox (30-50 beers Qday). VSS, and his labs, surprisingly, were quite good. LFTs normal, ammonia WNL, lytes were fine. NKA. In the ED, they had started him on a banana bag, but discontinued it because the pt developed hives (this part was relayed to me by the pt...no one from the ED had bothered to tell me during phone report...yikes). I have never had a pt who had any type of reaction to a banana bag, so that had me confused. So anyhow, the hives were on his bilat forearms and on his lower abdomen too. He denied any itchiness or dyspnea, and his vitals were still good, so we finished up his admission paperwork, I rechecked the hives, and there had been no change. Still no itchiness, breathing trouble, etc. I had my clinical nurse manager come in to reassess him with me, then I finished my shift at 0330 and went home. The next day, I found out in report that he had been shipped back to the ED on 1st shift for vague complaints of chest pain. Apparently there was some ST elevation on the EKG. I'm freaking out because I did his admission, and his cardiac history was significant for a mitral valve issue for which he takes antibiotics prior to dental procedures, and nothing vascular. I am so worried that I missed something, and I can't look at his medical record unless he comes back to our unit. I can't see how a banana bag could lead to ST elevation (although I always thought it was weird that there's no K+ in banana bags!) Can anyone offer some advice or point out if I did something wrong in my admission assessment? Or are these just a string of unrelated things that probably don't have anything to do with each other? Help please!

    -Erin
  2. Visit stellina615 profile page

    About stellina615

    Joined: Jan '09; Posts: 154; Likes: 166
    RN
    Specialty: 1 year(s) of experience in Med-Surg/Oncology, Psych

    11 Comments

  3. by   nerdtonurse?
    I hate to say it, but the first thing I thought was about some of our frequent flyers -- they drink,but they also do coke/crack, and that's when you see (-) cardiac hx folks start throwing MI's, with ejection fractions in the teens and twenties. Any chance he did anything, or had a stash somewhere during admission?

    I did have someone who had an issue with a banana bag once -- allergic to niacin. Although, how you're allergic to a vitamin you need, I have no idea, guess he could take it PO but not in a banana bag? Could it have been a niacin flush (especially if he still had ETOH in the bloodstream?)
  4. by   GilaRRT
    Hard to say. He could have had significant CAD and decided that this was a good time to infarct. It is possible that the additional hemodynamic workload from the detox and allergic reaction increased myocardial workload and oxygen demand requirements beyond the supply and he developed subsequent ECG changes and pain. Or, better yet, a combination of all three.

    Without follow up, it would be impossible for us to say. However, if after follow up, you found that he went to the cath lab and had to have an intervention on a clogged RCA, then we know the problem.

    Nothing for you to loose sleep over.
  5. by   stellina615
    Thank you for the reply! I did his safety search with another nurse before doing his admission paperwork, so unless he was keeping something in one of his, ahem, cavities, he didn't have any drugs available to him. Pretty sure his DAU came back negative too. Never heard of anyone being allergic to niacin, but if he comes back onto our unit again, I will be sure to see if there are any new allergies in his record! Thanks again,

    -Erin
  6. by   GilaRRT
    Quote from nerdtonurse?

    I did have someone who had an issue with a banana bag once -- allergic to niacin. Although, how you're allergic to a vitamin you need, I have no idea, guess he could take it PO but not in a banana bag? Could it have been a niacin flush (especially if he still had ETOH in the bloodstream?)
    Preservatives and acid/base corrective agents would be the likely cause. For example, true xylocaine allergies are in fact rare and not well documented; however, reactions to preservatives are a potential consideration.
  7. by   nerdtonurse?
    Coulda been. I've seen stranger things. And when folks have been doing gallons of ETOH and scrambling their chemistry, there's no telling what their body will do...but to the OP, look up pictures of a niacin flush on the web, and see if it looks familiar.
  8. by   Virgo_RN
    When was the EKG done? In the ED prior to admission, when you admitted him, or when he started to c/o chest pain?
  9. by   blondnursey
    i took niacin for tinnitus, on my dr's advice, and within the hour had huge red blotches everywhere.
    i was at, superviser made me go back to the dr office, and he said some people react that way.
    they did look like hives, but they did not itch.
  10. by   WalkieTalkie
    Actually, a side affect of niacin is flushing of the skin.
  11. by   morte
    Quote from c0ntagion
    Actually, a side affect of niacin is flushing of the skin.
    yup, but usually not as discrete as "hives", and with a mild "sun burn" sensation
  12. by   rkitty198
    From what it sounds like you did everything right. You are not an MD, you cannot diagnose, but you did your assessments and noted no change from when you got him, nor did he have any complaints.
    I dont think the hives and the niacin (if thats what it was) caused the ST elevation. Are you sure he had an MI, he may have had just ST elevation and needed to have it ruled out. May have been nothing, sometimes those lovely MD's that live in the EKG machine like to give inconclusive results.
  13. by   Whispera
    How about considering a latex allergy?

    Also, I think if someone drinks as much alcohol as this patient does, you surely should consider that he uses more than alcohol, and that could contribute to his cardiac symptoms.

    Finally, one who drinks 30-50 beers per day and suddenly is drinking none could begin a difficult detox quickly--that could be the reason for cardiac symptoms as well.

close